Log in
AF Association
16,083 members19,149 posts

Flecainide dose change

I have had AF for over two years now , taking flecainide 50mg twice a day but from tomorrow my dose is being put up to 100mg twice a day. A little worried but hoping it will bring my AF back under control.

38 Replies
oldestnewest

I found a significant difference with 100mg dose, much better. Go with it, you should see a good improvement. Well I did anyway. Good luck.

1 like
Reply

Thanks , fingers crossed.

Reply

It takes 2 x 100mg to control my AF too and I found that out during a really miserable time last summer when I tried to reduce my dose. The relief and peace to go back up to my original dose was immense.

I hope you find the same relief from the misery of AF with your new dose.

1 like
Reply

Thanks, I took my first 100mg at 10am this morning an hour later felt a little dizzy but things settled down as the day has gone on . I will take second 100mg dose at 10pm tonight

Reply

It took me a few days to readjust when my dose was changed - hope all goes well and you get the AF under control.

Reply

Thanks Finvola its encouraging to hear that things settled after a few days

Reply

Putting my dose up to 100mg per dose has kept me AF free for 3 years and equally important no known side effects. Good luck, it's always a bit of a lottery.

2 likes
Reply

thanks , I had to go for an ECG yesterday , now have to take the new higher dose for a week and then go back for a second ECG for my QRS ? to be checked and then my GP will decide if I need to visit cardiologist again or just continue with new higher dose , although this higher dose recommendation came from my cardiologist via email to GP.

Reply

Interesting. Do you take it twice a day?

Reply

50mg twice a day is a low dose of flecainide. Some people take 150mg x 2.

Reply

I have been on 50mg twice a day for the last two years but now that my AF has worsened my dose is being put up to 100mg twice a day. I was told two years ago that my dose would need adjusting over the coming years and that eventually I will need a pacemaker.

Reply

You're not doing too badly then!

Reply

No I can't grumble really I just hope it settles down again Thanks

1 like
Reply

Sounds like you must be becoming used to the medication?

I was on 300mg max dosage with no effect at all! It was like it just bounced off me! Everyone is totally different so you have to go with how it affects you and accept it I guess! 😊

Reply

thanks yea my understanding is that your body does not get used to flecainide its not that type of drug if your dose needs to be increased its means that your AF has got worse. I hope you get some kind of relief did you go on an alternative drug ?

Reply

I never started on a lower dose so I guess from what everyone is saying that my AF was that bad that Flec was not able to help at all?

Reply

ah ok , what treatment do you receive for your AF then ?

Reply

No more meds for AF.

I've had an AV Node Ablation. This means I'm Pacemaker dependent as well . TheAF still happens in the Atria however my pulse is regular......no more erratic pulse therefore blood is being pumped around the body evenly thank goodness.

Cheers

Barry

1 like
Reply

Thats good , my cardiologist has told me that I will eventually need a pacemaker but that is a few years down the line according to him its good to hear that it works. Thanks Barry.

Reply

Well I've had my pacemaker for four years now and find it to be the best thing ever. It stops Bradycardia where my pulse kept dropping to 40bpm.

AV Node was done last October so Pacemaker was already there.

My Cardiologist told me I'd been through the mill lol 😂

Now life is the best it's been for five years since having AF.

2 likes
Reply

Great stuff onwards and upwards then .

1 like
Reply

Absolutely!

One interesting thing is I didn't realise how much the side effects affected me until I stopped taking the meds.

I know the meds are necessary however the side effects?

1 like
Reply

This is my second day of taking the higher dose and it was strange today about two hours after taking my morning 100mg I really felt better , I did not feel tired and felt my energy level was better but then after another hour I felt very tired again I suppose my body has to adjust to the change.

Reply

I think the research scientists must be pulling their hair out sometimes with everyone's different reactions to these drugs.

I know they do their best however there appears to be a lot more work to do in findingsuitable meds that controlthis darn AF more effectively.

I don't know why this post is so narro w on my iPad!

1 like
Reply

When I felt better after the first two hours I thought oh yes this is great, but then the disappointment when I became tired and slightly dizzy ,oh well tomorrow maybe the better feeling will last longer .

1 like
Reply

Like all the other respondents, I also increased my daily dose from 2 x 50mg to 2 x 100mg, with good results. I was advised to take and additional 100mg if I had an AF attack, or if I experienced unpleasant ectopic episodes. When I did have ectopic episodes, this extra 100mg seemed to calm them, but I have not had any attacks for several months now. I am hoping the situation remains like this. Life is so much better without AF.

1 like
Reply

Thanks yes my AF returned with a vengeance so I am hoping that this higher dose will get it back under control.

Reply

tibetan36 My understanding is you don't get used to flecainide. It is not like meds such as codeine or diazepam where the body habituates to the medication. Usually a dose increase is needed because AF is changing. I was on 100mg twice daily for 5 years. Try not to worry. StuJ019

Best wishes WendyB

2 likes
Reply

Do you still take flecainide? I was just started on 50 mg twice a day in December. Have you had an ablation too? I have not been confortable agreeing to one. I also take metoprolol 25 mg twice a day.

Reply

Hi Spoiler , I have taken flecainide for the last two years and I am now having my dose doubled because my AF was getting out of control again. I have not had ablation as my cardiologist said i was not a suitable case for this. I take two tablets for high blood pressure Bisoprolol and Amlodipine although my blood pressure is high again and my GP wants to alter my medication for that but has said that they won't do that until they check that the higher dose of flecainide is going to work or not . Hopefully someone on here who has had that could let you know how it worked for them, but at the end of the day its your choice. Good Luck .

2 likes
Reply

Stu if I was you I would look at lifestyle changes as mentioned on this Forum many times and also get your Red Cell Magnesium & CoQ10 levels tested at BioLab (London) if you are in the UK; my Naturopath treats AF by making sure these two are in the upper quartile of the range. I believe Mg also reduces blood pressure - my wife has just started some BP pills with Mg in them. Its a steep learning curve but it does flatten out!

Reply

Thanks Orchard, certainly food for thought anyway.

Reply

Spoiler .Yes I'm now on 50 mg twice a day. No ablation .Haven't had an episode of AF since 2013. Was getting runs of tachycardia. GP added bisoprolol which I couldn't tolerate before. So started reducing flec slowly and that seems to have worked, though a few more ectopics

1 like
Reply

Thanks yea I had two good years with AF while on the 50mg twice a day so I hope the higher dose will have the same affect and I have a further few years with less AF bouts .

Reply

Just remember, sometimes the flecainide dose needs decreasing instead of increasing. A bit of trial and error probably. I was once on it for over a year, the irregularities built up, increased dosage made it worse, then the cardiologist halved the dosage, and that did the trick.

2 likes
Reply

Thanks.

Reply

Yes ILowe . My dose has been halved

Reply

Oh good. So I am not the only one. It is helpful to have my experience and thinking confirmed.

1 like
Reply

You may also like...